Conference Coverage

Consider patients’ perceptions of tardive dyskinesia


 

REPORTING FROM APA 2019

Assessing the impact of tardive dyskinesia on the lives of patients requires more than just visual observation, Stanley N. Caroff, MD, said at the annual meeting of the American Psychiatric Association.

Vidyard Video

“You really need to ask the patient a lot of questions – and the family and the caregivers – about how much tardive dyskinesia affects their lives,” he said.

Those were some of the early results of RE-KINECT, an ongoing study of patients with schizophrenia and schizoaffective disorder who were being treated with antipsychotic agents.

TD occurs in more than 25% of patients in outpatient practices who are exposed to dopamine receptor blockers. Symptoms can include involuntary movements of the tongue, hands, and feet; facial distortions; rapid eye blinking; and difficulty speaking. In some cases, the side effects resolve after patients stop taking the medications.

In this video, Dr. Caroff discussed the studies’ findings and their implications for everyday clinical practice. He also presented some of the early RE-KINECT findings in a poster at the meeting.

Dr. Caroff is professor of psychiatry at the University of Pennsylvania, Philadelphia. He also is affiliated with the Michael J. Crescenz VA Medical Center in Philadelphia. He disclosed working as a consultant for and receiving research funding from Neurocrine Biosciences. He also is a consultant for DisperSol Technologies, Osmotica Pharmaceuticals, Teva Pharmaceutical.

Next Article: